Penicillin drug reaction
|Penicillin drug reaction|
|Classification and external resources|
Common adverse drug reactions (≥1% of patients) associated with use of the penicillins include diarrhea, hypersensitivity, nausea, rash, neurotoxicity, urticaria, and superinfection (including candidiasis). Infrequent adverse effects (0.1–1% of patients) include fever, vomiting, erythema, dermatitis, angioedema, seizures (especially in people with epilepsy), and pseudomembranous colitis.
Pain and inflammation at the injection site is also common for parenterally administered benzathine benzylpenicillin, benzylpenicillin, and, to a lesser extent, procaine benzylpenicillin.
Although penicillin is still the most commonly reported allergy, less than 20% of all patients that believe that they have a penicillin allergy are truly allergic to penicillin; nevertheless, penicillin is still the most common cause of severe allergic drug reactions. Significantly, there is an immunologic reaction to Streptolysin S, a toxin released by certain killed bacteria and associated with Penicillin injection, that can cause fatal cardiac syncope.
Allergic reactions to any β-lactam antibiotic may occur in up to 1% of patients receiving that agent. The allergic reaction is a Type I hypersensitivity reaction. Anaphylaxis will occur in approximately 0.01% of patients. It has previously been accepted that there was up to a 10% cross-sensitivity between penicillin-derivatives, cephalosporins, and carbapenems, due to the sharing of the β-lactam ring. However recent assessments have shown no increased risk for cross-allergy for 2nd generation or later cephalosporins. Recent papers have shown that a major feature in determining immunological reactions is the similarity of the side chain of first generation cephalosporins to penicillins, rather than the β-lactam structure that they share.
- Rossi S, editor, ed. (2006). Australian Medicines Handbook. Adelaide: Australian Medicines Handbook. ISBN 0-9757919-2-3.
- Salkind AR, Cuddy PG, Foxworth JW (2001). "Is this patient allergic to penicillin? (. An evidence-based analysis of the likelihood of penicillin allergy". JAMA 285 (19): 2498–505. doi:10.1001/jama.285.19.2498. PMID 11368703.
- B. N. Halpern; S. Rahman (1968). "Studies on the Cardiotoxicity of Streptolysin 0" 32 (3). Br. J. Pharmac. Chemother.
- Solensky R (2003). "Hypersensitivity reactions to beta-lactam antibiotics". Clinical reviews in allergy & immunology 24 (3): 201–20. doi:10.1385/CRIAI:24:3:201. PMID 12721392.
- Dash CH (1975). "Penicillin allergy and the cephalosporins". J. Antimicrob. Chemother. 1 (3 Suppl): 107–18. PMID 1201975.
- Gruchalla RS, Pirmohamed M (2006). "Clinical practice. Antibiotic allergy". N. Engl. J. Med. 354 (6): 601–9. doi:10.1056/NEJMcp043986. PMID 16467547.
- Pichichero ME (2006). "Cephalosporins can be prescribed safely for penicillin-allergic patients" (PDF). The Journal of family practice 55 (2): 106–12. PMID 16451776.
- Pichichero ME (2007). "Use of selected cephalosporins in penicillin-allergic patients: a paradigm shift". Diagn. Microbiol. Infect. Dis. 57 (3 Suppl): 13S–8S. doi:10.1016/j.diagmicrobio.2006.12.004. PMID 17349459.
- Antunez C, Blanca-Lopez N, Torres MJ et al. (2006). "Immediate allergic reactions to cephalosporins: evaluation of cross-reactivity with a panel of penicillins and cephalosporins". The Journal of Allergy and Clinical Immunology 117 (2): 404–10. doi:10.1016/j.jaci.2005.10.032. PMID 16461141.
|This pharmacology-related article is a stub. You can help Wikipedia by expanding it.|